Alert archive / Kansas / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Goodland, KS

October 17, 20198 counties in Kansas; Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 17, 2019, 3:13 AM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 17, 2019, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 3:13 AM CDT (08:13 UTC)
In effect from
Oct 17, 2019, 1:00 PM CDT
Expired
Oct 17, 2019, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4019 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS83 KGLD 170813
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
213 AM MDT Thu Oct 17 2019

...Dangerous Fire Weather conditions this afternoon...

.A surface trough of lower pressure will deepen along the Front
Range and move across the central High Plains region on Thursday.
Gusty south winds are expected ahead of the trough and will 
transition to a more westerly direction as the surface trough 
moves east by Thursday evening. Very warm, dry, and breezy 
conditions with high temperatures in the 80s, relative humidity 
values between 10 and 15 percent, and wind gusts near 30 mph are 
expected across the western half of the forecast area. As 
temperatures rise, relative humidity drops, and wind speeds 
increase through the afternoon.

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-180000-
/O.UPG.KGLD.FW.A.0006.191017T1800Z-191018T0100Z/
/O.NEW.KGLD.FW.W.0007.191017T1800Z-191018T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
213 AM MDT Thu Oct 17 2019 /313 AM CDT Thu Oct 17 2019/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...
028...041...042...079...080...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley 
  and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather 
  Zone 079 Dundy and Fire Weather Zone 080 Hitchcock.

* Winds...South 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 to 16 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
705 
WWUS83 KGLD 171915
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
115 PM MDT Thu Oct 17 2019

...Dangerous Fire Weather conditions this afternoon...

.Very warm, dry, and breezy conditions with high temperatures in 
the 80s, relative humidity values between 5 and 15 percent, and 
wind gusts near 30 mph are expected across the western half of the
forecast area. Elevated fire weather conditions will persist
through the afternoon before relative humidity values begin to
increase out of criteria tonight.

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-180000-
/O.CON.KGLD.FW.W.0007.000000T0000Z-191018T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
115 PM MDT Thu Oct 17 2019 /215 PM CDT Thu Oct 17 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...013...014...027...028...041...042...079...080...
252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley 
  and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather 
  Zone 079 Dundy and Fire Weather Zone 080 Hitchcock.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
513 
WWUS83 KGLD 172355
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
555 PM MDT Thu Oct 17 2019



COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-180100-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-191018T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Greeley-Wichita-Dundy-Hitchcock-
555 PM MDT Thu Oct 17 2019 /655 PM CDT Thu Oct 17 2019/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...013...014...027...028...041...042...079...080...252...
253 AND 254...

Critical fire weather conditions are no longer expected. Therefore
the Red Flag Warning will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:40 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 16, 11:40 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 PM MDT Wed Oct 16 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 1245 PM MDT Wed Oct 16 2019

Dry and very warm daytime conditions persist through Thursday. The
primary concern will be the potential for Fire Weather conditions
to become elevated and approach critical values Thursday afternoon.

The upper ridge currently over the Rockies and High Plains shifts
east over the Plains states on Thursday. The broad latitude upper
trough approaches over the western U.S. with the initial short
wave trough embedded in the longer wave trough lifting out across
the forecast area overnight Thursday night. At the surface, high
pressure moves over the Plains tonight and into the Mississippi
valley region on Thursday as a surface trough deepening over
eastern Wyoming and Colorado moves into western Nebraska and
Kansas.

The pressure gradient ahead of the trough will increase the
southerly winds on Thursday, but with the position of the surface
trough axis moving further east into western Kansas and
Nebraska, those southerly winds will turn more westerly over
mainly the western portions of the region. That westerly downslope
flow is expected to produce very dry conditions over the western
half of the forecast area Thursday afternoon as temperatures rise
into the lower to middle 80s and relative humidity values drop
into the 10-15% range. With the surface trough axis moving further
east through the day, wind speeds are not as high as they could
be with a more southerly flow. That could keep wind speeds below
the threshold needed to nudge Fire Weather conditions from
Elevated to Critical values. As such, have decided to keep the
Fire Weather Watch intact as is for Thursday afternoon at this
time.

.LONG TERM...(Friday through Wednesday)
Issued at 322 PM MDT Wed Oct 16 2019

Friday starts out with a weak FROPA moving over the Tri-State area.
Daily highs will be in the 70s across the area, but they are
expected to continue to drop through Monday, coming down to the mid
to upper 50s Monday afternoon. Overnight lows will also follow a
similar trend but will prevail in the low 30s to upper 30s
throughout the extended period.

Friday's FROPA, we are not expecting much in the way of
precipitation. Felt comfortable with what the NBM output so left it
in. Residents may see a lightning strike or two, but not expecting
any severe weather with even the strongest of storms.

Some areas will see RH values in the in the upper teens to lower
20s, and some elevated winds with the FROPA passage, but not
expecting any fire weather criteria to be met.

Saturday will be quiet, but come Sunday, guidance is in alignment to
a deep trough passing across the Tri-State area, but disagree as the
timing for the system to push through.

Looking for this event to start Sunday morning bringing in rain
during the day, transitioning to a wintry mix overnight Sunday into
early Monday morning. Despite model disagreement, by Monday
afternoon, guidance has lifted the front out of our area to the
northeast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1035 PM MDT Wed Oct 16 2019

For KGLD and KMCK, vfr conditions through the period. KGLD will
see southwest winds near 11kts through Thursday morning then back
to the south gusting near 25kts through the afternoon. Winds
remain from the south-southeast near 12kts tomorrow night. KMCK
will see light and variable winds through 18z then establish a
southeast component at 10-13kts through the afternoon falling
below 10kts during the night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday afternoon through Thursday
     evening for KSZ001-002-013-014-027-028-041-042.

CO...Fire Weather Watch from Thursday afternoon through Thursday
     evening for COZ252>254.

NE...Fire Weather Watch from Thursday afternoon through Thursday
     evening for NEZ079-080.

&&

SHORT TERM...LOCKHART
LONG TERM...EV
AVIATION...99
Hazardous weather outlook, Oct 17, 3:07 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 AM MDT Thu Oct 17 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180815-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 AM MDT Thu Oct 17 2019 /307 AM CDT Thu Oct 17 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning is now in effect for areas along and west of a
line from Trenton, Nebraska to Leoti, Kansas for this afternoon.
A combination of low relative humidity and gusty winds will produce
dangerous fire weather conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2019Red Flag Warnings in Colorado, 2019Red Flag Warnings in Nebraska, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.